Washington, 2015

Flash Flood and Hail in Washington, June 29, 2015

June 29, 2015 · NWS OTX · 7 events in 4 counties and zones

After record hot temperatures occurred over the weekend a cold front passed through Monday June 29,2015 and produced numerous thunderstorms, some being severe, over Eastern Washington and Northern Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

After record hot temperatures occurred over the weekend a cold front passed through Monday June 29,2015 and produced numerous thunderstorms, some being severe, over Eastern Washington and Northern Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 29, 1:12 PM PST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 29, 1:12 PM PST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
212 PM PDT MON JUN 29 2015

.SYNOPSIS...
A weather system will trigger isolated to scattered thunderstorm
activity through early this evening.  Tuesday and beyond will be
mainly dry but continued very warm. Friday looks to be the warmest
day this week...with valley highs ranging from 96 to 104.

&&

.DISCUSSION...
Tonight...Models show an upper level disturbance reaching Central
WA late this afternoon...tracking near the Canadian border this
evening and then exiting the region by midnight. As it does so the
two main areas of expected convection are north and south of a dry
slot that tracks into the Columbia Basin. The northern convection
is expected to develop along the East Slopes of the Cascades this
afternoon tracking into the northern mountains during the late
afternoon and early evening hours. The second area is expected to
develop over NE Oregon this afternoon tracking towards the Blue
Mountains, Lewiston area, Camas Prairie, and possibly southern
Shoshone county during the late afternoon and early evening. In
both of these areas there is sufficient CAPE values of 1000-2000
J/KG and shear that a few strong or severe storms can not be ruled
out. Elsewhere thunderstorms are expected to be isolated in
nature. Fire starts remain a concern with the lightning so red
flag warnings remain in place. The storms given the high
precipitable water should be mostly wet. Will have to monitor
these storms as they develop or track over the Cascade burn scars
late this afternoon.

This disturbance will also usher in breezy winds through the
Cascade gaps during the late afternoon and evening hours. Relative
humidity values are marginal for critical values...but with
ongoing fires a red flag warning remains in place for the
Wenatchee area, Kittitas Valley, and Waterville Plateau.

Overnight skies will clear as the disturbance exits. This will
allow for a cooler night compared to the past couple nights.
However the lingering low level moisture will limit radiational
cooling potential...with reading still around 10 degrees to 15
degrees above normal. A few fog patches are possible late tonight
around Priest Lake and Bonners Ferry. JW

Tomorrow through Monday...High pressure over the Western US re-
amplifies in the wake of today's cold front passage. So with the
exception of a minor mention of thunderstorms up near the Canadian
border tomorrow dry and hot conditions will reappear and the hot
temperatures to get hotter...peaking on Thursday or Friday. A very
weak and dry cold front pushes through and flattens the ridge a
bit Friday afternoon which should allow for breezy/gusty southwest
to northwest winds Friday afternoon and night. Saturday through
Monday the flattened ridge remains in place with the jet stream
still remaining to the north in Southern Canada which allows for
the dry forecast to continue with a very slight decrease in
temperatures based on the lower 500mb heights in the flattened
ridge and the potential for extremely minor disturbances to pass
through it and bring some clouds and breezy/gusty wind at times.
All forecast temperatures remain well on the warm side of climo
for this time of year. /Pelatti

&&

.AVIATION...
18Z TAFS: An upper level trough moving through the region today
will continue scattered showers at most TAF sites mainly between
18Z and 01Z with isolated thunderstorms possible. A dry low level
air mass will allow primarily VFR ceilings with these
showers...although thunderstorms may produce brief MVFR ceilings
in their cores after 18Z as the air mass moistens. A wildfire in
the vicinity of KEAT may produce MVFR visibilities in smoke
before west winds increase after 22Z. After 20Z drying and
clearing from west to east will move through the region with
breezy conditions especially between KEAT, KMWH, KPUW and KGEG
sites with possibly patchy blowing dust in the basin. VFR
conditions under mostly clear skies are expected tonight into
Tuesday morning. /TC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        67  93  65  94  66  97 /  20   0   0   0   0   0
Coeur d'Alene  64  90  61  93  61  96 /  20   0   0   0   0   0
Pullman        59  89  56  91  55  94 /  20   0   0   0   0   0
Lewiston       69  98  65  99  66 102 /  20   0   0   0   0   0
Colville       62  95  60  96  61  99 /  40  10  10   0   0   0
Sandpoint      57  90  54  91  55  94 /  40  10   0   0   0   0
Kellogg        61  89  60  91  57  95 /  40   0   0   0   0   0
Moses Lake     67  98  65  98  68 101 /   0   0   0   0   0   0
Wenatchee      74  98  70  99  72 103 /  10   0   0   0   0   0
Omak           64  97  61  96  62 101 /  20   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 8 PM PDT this evening for East Washington
     Central Cascade Valleys (Zone 677)-East Washington North
     Cascades (Zone 685)-East Washington Northeast (Zone 686)-
     East Washington Northern Columbia Basin (Zone 673)-East
     Washington Okanogan Highlands (Zone 687)-East Washington
     Okanogan/Methow Valleys (Zone 684)-East Washington South
     Central Cascade Valleys (Zone 676).

&&
Hazardous weather outlook, Jun 29, 4:30 AM PST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
530 AM PDT MON JUN 29 2015

IDZ001>004-026-027-WAZ031>038-301230-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
530 AM PDT MON JUN 29 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms will be possible across
eastern Washington and northern Idaho through Monday evening.
Some thunderstorms could be strong...especially in the afternoon
and evening. The highest risk will be along and north of
Interstate 90, from the Columbia Basin through northeast
Washington, and across the northern Panhandle.

Stronger storms may include gusty and locally damaging winds, as
well as hail. In addition some thunderstorms may be dry and carry
the risk of wildfire ignitions.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

WAZ041>044-301230-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
530 AM PDT MON JUN 29 2015

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...TODAY AND TONIGHT

A threat of isolated to scattered  thunderstorms continues, with
the best threat moving to the north Cascades and Okanogan after
the morning. Some thunderstorms may be dry and may carry abundant
lightning and the risk of wildfire ignitions. Thunderstorms may
also carry gusty winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jun 29, 2:08 PM PST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
308 PM PDT MON JUN 29 2015

WAZ041-044-292300-
WENATCHEE AREA WA-WATERVILLE PLATEAU WA-
308 PM PDT MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DOUGLAS AND EAST
CENTRAL CHELAN COUNTIES UNTIL 400 PM PDT...

AT 307 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ORONDO...OR 20 MILES NORTHEAST OF WENATCHEE...MOVING NORTHEAST AT 45
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHELAN...WATERVILLE...ENTIAT...STAYMAN...CHELAN FALLS AND AZWELL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4761 12021 4767 12025 4795 11987 4774 11965
TIME...MOT...LOC 2207Z 240DEG 41KT 4768 12011

SB
Local storm report, Jun 29, 2:23 PM PST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
323 PM PDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 S ENTIAT              47.65N 120.21W
06/29/2015  E0.88 INCH       DOUGLAS            WA   EMERGENCY MNGR

            EMERGENCY MANAGER WENT THROUGH THUNDERSTORM ON HIGHWAY 97
            SOUTH OF ENTIAT. THE STORM PRODUCED MODERATE HAIL...HEAVY
            RAINFALL...AND STRONG WINDS CAPABLE OF BENDING FRUIT
            TREES. LIGHTNING IGNITED TWO NEW FIRES BUT THE RAINFALL
            QUICKLY PUT THEM OUT.

&&

SBODNAR

The radar

The Spokane radar (KOTX), 178 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Douglas

When
June 29, 2:55 PM PST to 3:05 PM PST
Where
Douglas County, 2 mi S of Douglas
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
47.591, -120.000

An emergency manager went through a thunderstorm on highway 97 south of Entiat. The storm produced moderate hail, heavy rainfall, and strong winds. Lightning ignited two new fires but the rainfall quuickly put them out.

Flash Flood, Douglas

When
June 29, 4:02 PM PST to 4:12 PM PST
Where
Douglas County, 2.84 mi W of Waterville to 3.01 mi WNW of Waterville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.657, -120.130

Law enforcement reported debris and rocks over highway 2 in Pine Canyon near milepost 145 and 146.

Thunderstorm Wind, Stevens

When
June 29, 6:25 PM PST to 6:35 PM PST
Where
Stevens County, 1 mi N of Northport
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.934, -117.780

An emergency manager reported a treee fell over onto a house. Time was based off radar.

Thunderstorm Wind, Stevens

When
June 29, 6:40 PM PST to 6:50 PM PST
Where
Stevens County, 10 mi ESE of Colville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.495, -117.698

An emergency manager reported multiple trees and power lines down along highway 20 east of Colville. Numerous people were stranded at Flodelle Campground due to the fallen trees. Time was based off radar.

Thunderstorm Wind, Stevens

When
June 29, 6:40 PM PST to 6:50 PM PST
Where
Stevens County, 10 mi ESE of Colville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.495, -117.698

An emergency manager reported multiple trees and power lines down along highway 20 east of Colville, WA. Highway 20 closed from milepost 360 at Artman Gibson Road to milepost 379 at Beaver Lodge. It was reported that 5 to 6 homes were damaged by toppled trees.

Thunderstorm Wind, Lincoln

When
June 29, 6:55 PM PST to 7:05 PM PST
Where
Lincoln County, 10 mi N of Reardan
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.815, -117.870

Law enforcement reported trees and power lines down on state route 231 between mile post 42 and 45.

Thunderstorm Wind, Pend Oreille

When
June 29, 7:25 PM PST to 7:35 PM PST
Where
Pend Oreille County, 4 mi SSE of Tiger
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.627, -117.367

Law Enforcement reported multiple trees and one power line down across highway 20 at mile post 390. Time was based off radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574845, 574847, 574831, 574835, 574839, 574842, 574836.